Articles

Acute hepatitis associated with the use of a Chinese herbal product, ma-huang

Author

Nadir A, Agrawal S, King PD, Marshall JB

Date

7/1996

Journal

Am J Gastroenterol

Abstract

Herbal medicines are widely perceived by the public as being healthful and innocuous. A number of herbal medicines have now been linked with hepatotoxicity. We report a case of acute hepatitis associated with the use of ma-huang, a herbal product derived from plants of the Ephedra species, which is advertised as being useful for causing weight loss and enhancing energy levels. Given the lack of reports in the literature of hepatotoxicity with ma-huang and ephedrine, we speculate that the ma-huang product our patient took contained some other ingredient or contaminant or was misidentified. Our report and others in the literature, which we review, indicate that the clinician should consider herbal medicines as a possible cause of unexplained liver injury.